The past few weeks have been a rollercoaster. I have had some of the lowest lows (tough days with the drug-induced hand-foot syndrome) and some of the highest highs (which I will blog about later this weekend).
Today starts round three, which means the oral meds are working. I have mentioned before that Inflammatory Breast Cancer can often times be measured by clinical observation. It affects the skin, so that area of skin is visibly red if IBC is present.
When I asked for a biopsy in early August I had a patchy red area, about the size of a quarter, right where the spitting stitch was removed. By the time I started treatment, two and a half weeks later, the angry redness had spread about seven inches horizontally and four inches vertically, covering a large portion of my chest.
This disease is so aggressive it spreads like wildfire, which is why it must be detected and treated as soon as possible. Unfortunately, each morning I could see it’s progress as it took up more real estate on my chest. The first week after starting the oral medication, it made this beast of a disease so angry that I had to helplessly watch it spread as it tried to take over my entire chest and abdomen.
Both of my oncologists told me they hoped the medication would soon overpower the cancer and stop progression, but if it continued to spread, I would quickly need a Plan B (which is an immunotherapy clinical trial in Boston).
One of the most frustrating aspects of cancer and available treatment options is that even the best doctors cannot guarantee anything. They made no promises. “We’ll try this and see if it works. If it doesn’t, we will try something else.”
That’s not how I roll; I want concrete answers and a plan guaranteed to work.
I’m learning to roll a new way. I think it’s called rolling with the punches.
Round two proved to be a tough one. A common side effect of this particular medication is a very painful condition known as hand-foot syndrome. It is reddening, swelling, and numbness in the hands (primarily fingers) and the soles of the feet.
For about 10 days I had very little use of my hands. They were red and swollen and I could not bend my fingers (which makes it very difficult to do just about anything, from buttoning a shirt to cooking a meal.) I couldn’t drive very well either, but I drove anyway. 🙂 I used the palms of my hands, which were unaffected.
During this time I discovered my steering wheel has a myriad of buttons that control all sorts of things I never knew could be accessed from there. Many days when I picked Creed up from school, he would sit in the back seat (a little frightened, I think) as the radio volume suddenly increased, the windshield wipers frantically began swaying across the windows, blinker lights would alternate from side to side, or gusts of hot or cool air would unexpectedly shoot out from vents.
I also discovered that Creed is a backseat driver. He would shout, “Mom, turn the windshield wipers off! Mom, turn the radio down! Mom, why did you turn the heater on?”
I told him to be quiet about my driving and just pretend he was riding with his grandpa, who drives like that with hands that work perfectly fine. 🙂
The soles of my feet burned with each step and on the worst days, I could only wear house shoes, which I sported at Maddie’s homecoming assembly. I shuffled along like a very slow old man.
Fortunately, as the toxicity of the medication slowly wore off during my seven off days, so did the discomfort of my hands and feet. Last Sunday I wore regular shoes to church and by Tuesday, my hands were almost fully functional (and today they’re great)!
I had an appointment with my oncologist yesterday and he reduced my dosage by 500mg a day. He’s hopeful that will prevent further issues with my hands and feet (and Creed is very thankful for that). 🙂
I received additional encouraging news at yesterday’s appointment as well. As you may remember, initially my doctors instructed me to take two rounds of this medication to see if it worked. If the red area on my chest did not increase, that was a huge victory and I would get to stay on this regimen, unless it started to progress again.
They made it very clear that the meds wouldn’t make it go away; their goal was to keep it from getting worse.
Stopping or slowing progression was best case scenario.
They told me my chest would always be red; a daily reminder of the battle I would never get to quit fighting.
However, six weeks later, as I start the third round, my chest is as pasty white as the rest of me.
My chest is white!
Even the best doctors in the world cannot predict when the hand of God will tame the beast that threatens to destroy.
The progression of this savage enemy has not only been stopped, it has regressed.
Regression, healing, remission; those are words we never heard from my doctors.
I will tell you the words I did hear from my doctor yesterday when he saw my white chest. With a burst of emotion (unlike anything I’ve ever seen from his stoic self), he took a step back and proclaimed, “That looks a hell of a lot better than the last time I saw it!”
Out of anything he’s ever said to me, I think that’s my favorite. 🙂
So today is a good day! I feel good, I can drive without causing Creed anxiety, and I get to wear normal shoes to the football game tonight to watch Maddie dance and cheer.
Thank you for your continued prayers and all the love that you have daily poured into my life and the life of my family. We will enjoy this good news, pray it continues, and thank God for each day.
Later this weekend I have such a fun story to tell you! You are not even going to believe it; I can’t wait!